Tornadoes · United States · Wisconsin · 2018
EF0 tornado, Kohler Andrae State Park, Wisconsin, August 28, 2018
This EF0 tornado ran 0.3 miles across Sheboygan County on August 28, 2018, touching down at 4:57 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 28, 2018
- Touchdown
- 4:57 PM CDT (21:57 UTC)
- Lifted
- 4:58 PM CDT (21:58 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sheboygan County
- Touchdown point
- 43.675, -87.739
- Lift-off point
- 43.678, -87.735
- Record number
- 1808281557-01
The damage survey
11 damage points were recorded along this path by NWS MKX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- About 450 trees down on property. Straight line wind with some evidence of tornado damage.
- Some rot noted in the tree; wind prob 85-90 mph.
- Garage door pushed in (replaced with tarp). Video confirmed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of severe thunderstorms produced widespread wind damage and 18 brief tornadoes across mainly Marquette, Green Lake, Fond du Lac, northern Dodge, and Sheboygan Counties. Flash flooding and river flooding also occurred in several of these areas, especially the Baraboo River in northern Sauk County. The Baraboo River reached major to record flood stage late August into September after 10 to 12 inches of rain over the Baraboo River basin the last two weeks of August.
Tornado was 1 of 19 tornadoes that occurred across central to east central Wisconsin on the afternoon of August 28th. This brief tornado went just west of Kohler Andrae State Park. Widespread straight line winds caused significant tree and crop damage across the county as well.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:44 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at Aug 28, 3:19 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 28, 3:19 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Tue Aug 28 2018
.SHORT TERM...
So while we still might get a few showers and thunderstorms across
south central WI this afternoon, the stronger storms are going to
develop just ahead of the surface front, roughly from La Crosse to
northeast WI near Menominee. This is associated with the currently
strong southwesterly flow aloft and steeper mid level lapse rates.
This convection is expected to organize into a broken line by late
afternoon and slide east, possibly clipping the MKX forecast area
(Marquette to Sheboygan County). The strongest forcing will
gradually slide southeast into the MKX forecast area late this
afternoon so either the central WI line will slide south or we
will see additional scattered thunderstorms develop (per the
latest HRRR). We will continue to see rounds of thunderstorms
until just after midnight until the 850mb front gets through
southeast WI.
With the strong instability and shear over southern WI today,
large hail and damaging winds are threats. Tornadoes that develop
along the leading edge of bowing line segments are possible given
strong 0-3km bulk shear. The storm motion will be east-northeast
which is almost parallel to the front, thus the heavy rain and
flash flood threat due to likelihood of training thunderstorms. A
severe thunderstorm watch was just issued.
.LONG TERM...
Wednesday and Thursday... Forecast confidence is High.
Low clouds and maybe some drizzle will linger across southeast WI
Wed morning until the upper trough can swing through. Highs will
only be around 70 with lower humidity and dewpoints.
High pressure and clear skies with plenty of lingering moisture is
a good setup for dense fog Wednesday night. Lows will be in the
lower 50s.
Thursday will be quiet. Return flow around the high will warm our
temps into the lower/mid 70s.
Labor Day Weekend... Forecast confidence is Medium.
A weak upper wave will slide northeast Thu nt into Friday. As it
approaches WI, expect scattered showers and thunderstorms on
Friday and/or Friday night into Saturday morning. Models are
showing a weakening trend to the forcing/showers for Friday.
Precip may linger into Saturday afternoon, but Saturday night
looks quiet. Sunday weather is looking quiet with warming temps.
Thunderstorms might be possible Sunday evening with a weak
disturbance.
Thunderstorm chances return Monday, but the synoptic setup and
reasons for storms are varied between the models, thus there is
still uncertainty.
Tuesday... Forecast confidence is Low.
The middle of next week looks unsettled with periods of
thunderstorms.
&&
.AVIATION(21Z TAFS)...
MVFR ceilings will persist through late afternoon. We should see
some improvement in ceilings, but there will still be a few MVFR
cloud bases around given our very moist environment. Thunderstorms
are developing. They may be severe with wind and hail and will
also have high rainfall rates. A tornado is possible.
Thunder should taper off after midnight, but showers and isolated
thunderstorms may linger until after sunrise Wed morning. MVFR
ceilings behind the storms overnight into Wed morning will
gradually rise to VFR by early afternoon.
&&
.MARINE...
The small craft advisory continues through 7 pm and may need to be
extended. Severe thunderstorms are possible this evening with
winds and hail and even waterspouts.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
052-056>060-062>068.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.
&&
Tonight/Wednesday and Aviation/Marine...Cronce
Wednesday Night through Tuesday...CronceHazardous weather outlook, Aug 28, 3:25 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 325 PM CDT Tue Aug 28 2018 WIZ046-047-051-052-056>060-062>072-291100- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 325 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a threat for severe thunderstorms this afternoon and evening and heavy rainfall through the overnight hours. The periods of heavy rain will result in a risk for flooding, especially for areas that have seen very heavy rain over the last week or so. A Flash Flood Watch is in effect for parts of the region into early Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday There are chances for thunderstorms late Thursday night through Saturday and again Sunday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed through this evening. LMZ643>646-291100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 325 PM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A Small Craft Advisory remains in effect into this evening for gusty south to southwest winds. Severe thunderstorms are possible this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday A chance for thunderstorms will return for Friday night and Saturday, and then again Sunday night through Monday. Cronce www.weather.gov/mkx
In the hours before
Local storm report, Aug 28, 4:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG 4 NW FOX LAKE 43.60N 88.96W
08/28/2018 DODGE WI EMERGENCY MNGR
REPORTS OF TREE AND POWER LINE DAMAGE IN FOX
LAKE. VERY HEAVY WINDS AND RAIN COUNTY A AND
F.
&&
MRCLocal storm report, Aug 28, 4:04 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FUNNEL CLOUD 1 S BRANDON 43.72N 88.78W
08/28/2018 FOND DU LAC WI TRAINED SPOTTER
SPOTTER WAS 4 MILES NE OF BRANDON LOOKING SW
AND OBSERVED A FUNNEL BUT COULDN'T SEE THE
BASE DUE TO TREES OBSTRUCTING THE VIEW.
&&Local storm report, Aug 28, 4:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
408 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST BRANDON 43.74N 88.78W
08/28/2018 E70 MPH FOND DU LAC WI FIRE DEPT/RESCUE
EST 60-70 MPH GUSTS. ALSO A REPORT OF A CAR
DOWN ON A TREE SOUTH OF TOWN.
&&Local storm report, Aug 28, 4:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 SSE MONTELLO 43.75N 89.30W
08/28/2018 MARQUETTE WI PUBLIC
DEBRIS BLOCKING HWY 22 SOUTH OF MONTELLO
MAKING IT IMPASSABLE. TIME EST FROM RADAR.
&&Local storm report, Aug 28, 4:17 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
417 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 2 W KINGSTON 43.69N 89.18W
08/28/2018 E70 MPH GREEN LAKE WI PUBLIC
POWER LINES DOWN.
&&Local storm report, Aug 28, 4:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 PM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO OAKFIELD 43.68N 88.54W
08/28/2018 FOND DU LAC WI TRAINED SPOTTER
DEBRIS VISIBLE FROM HWY Y LOOKING EAST OF
OAKFIELD.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Green Bay/Straub, WI (KGRB), 12:00Z
10.0 hours before the tornado, 94 km from the path. August 28, 2018.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -407 J/kg
- Surface CAPE
- 29 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
Green Bay/Straub, WI (KGRB), 00:00Z
2.0 hours after it, 94 km from the path. August 29, 2018.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -150 J/kg
- Surface CAPE
- 88 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Sheboygan (SBM), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Green Bay radar (KGRB), 96 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of August 28, 2018
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 28 | 3:00 PM CDT | EF1 | Marquette, WI | 0.7 | 50 | |||
| August 28 | 3:03 PM CDT | EF1 | Marquette, WI | 1.8 | 75 | |||
| August 28 | 3:17 PM CDT | EF1 | Green Lake, WI | 3.1 | 90 | |||
| August 28 | 3:25 PM CDT | EF0 | Green Lake, WI | 2.1 | 50 | |||
| August 28 | 3:55 PM CDT | EF1 | Fond du Lac, WI | 4.6 | 175 | |||
| August 28 | 4:00 PM CDT | EF0 | Fond du Lac, WI | 0.6 | 50 | |||
| August 28 | 4:04 PM CDT | EF1 | Fond du Lac, WI | 4.4 | 100 | |||
| August 28 | 4:08 PM CDT | EF0 | Fond du Lac, WI | 0.1 | 50 | |||
| August 28 | 4:09 PM CDT | EF1 | Fond du Lac, WI | 0.9 | 100 | |||
| August 28 | 4:11 PM CDT | EF1 | Fond du Lac, WI | 0.1 | 80 | |||
| August 28 | 4:11 PM CDT | EF2 | Fond du Lac, WI | 3.9 | 150 | $169,000 | ||
| August 28 | 4:12 PM CDT | EF1 | Dodge, WI | 2.7 | 100 | |||
| August 28 | 4:16 PM CDT | EF1 | Fond du Lac, WI | 2.8 | 100 | |||
| August 28 | 4:22 PM CDT | EF1 | Fond du Lac, WI | 4.5 | 90 | |||
| August 28 | 4:27 PM CDT | EF1 | Fond du Lac, WI | 4.0 | 100 | |||
| August 28 | 4:30 PM CDT | EF0 | Fond du Lac, WI | 0.0 | 80 | |||
| August 28 | 4:33 PM CDT | EF1 | Calumet, WI | 1.0 | 75 | $75,000 | ||
| August 28 | 4:36 PM CDT | EF1 | Sheboygan, WI | 5.3 | 100 | |||
| August 28 | 7:27 PM EDT | EF0 | Lake, MI | 1.1 | 500 | $100,000 | ||
| August 28 | 7:30 PM EDT | EF1 | Lake, MI | 1.0 | 500 | $100,000 | ||
| August 28 | 7:49 PM EDT | EF0 | Antrim, MI | 6.6 | 70 | $80,000 | ||
| August 28 | 7:09 PM CDT | EF0 | Scott, IA | 4.1 | 25 | |||
| August 28 | 8:53 PM EDT | EF1 | Ogemaw, MI | 0.2 | 40 | $65,000 | ||
| August 28 | 8:58 PM EDT | EF0 | Arenac, MI | 0.4 | 40 | $45,000 | ||
| August 28 | 9:14 PM EDT | EF1 | Arenac, MI | 0.9 | 50 | $70,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.